|Follow-up to cholesterol question
Feb 15, 2004
You recently responded to an individual asking about whether they should worry about their chol. level. I'd like your opinion on whether I should worry about mine. My total chol. one year before starting HAART (HIV- at the time) was 230 (HDL 41/LDL 144). I started HAART in the acute phase on Kaletra, Combivir and Ziagen. My total chol. after 6 mos. of HAART was still 230 (HDL 47/LDL136). (VL was <50 within 6 mos. and has remained so and CD4s have averaged over 600) I switched to Sustiva, Tenofivir and Epivir at 8 mos. and have been on that regimen for 20 mos. now. My total chol on 10/03 went down to 213 (HDL 46/LDL142). My latest total chol. on 12/04 went up slightly to 220, with my HDL going up a bit to 54. Unsure what LDL was but ratio was at 4.07. I attribute the improvement in chol. to more regular exercise as well as the proverbial Cheerios when I got it down to 213. How am I doing here? Is the recommendation for total chol to be under 200 and LDL to be under 100? Does that take into consideration a fairly ok HDL like my latest 54? Given these numbers, it looks like the medication hasn't disturbed my numbers too much, but what about the future? How concerned should I be about lowering the numbers and does it look like I need to go on chol. lowering med?
As a side note, I mentioned I started treatment during the acute phase before seroconverting. What is your opinion on staying on HAART at this point, now that I'll be coming up to be on meds for two years in a few months. Best to stay on meds or is it time for a break? I haven't had any serious side effects to the meds, but I am concerned about toxicity, etc. I'm also a bit reluctant to stop, with the thinking of "don't fix it if it isn't broken" adage, as well as the realization that my overall health hasn't been this good in many, many years. I don't have any of the throat or respitory problems I used to have a lot of before starting on HAART. Has there been documentation of HAART helping in one's overall health in many other individuals, or is my case somewhat rare. I used to get throat infections at least 4 times a year, so many that the doctors were considering removing my toncils. Since HAART it appears they have atrophied and I've had 0 throat infections in 2 years. (knock wood!) Will stopping HAART cause me to go back to multiple infections? Your take is much appreciated.
| Response from Dr. Wohl
It is unusual to have detailed data like this about lipids pre-HIV, pre-HAART and then on therapy. Your numbers need to be interpreted in the context of your overall risk for cardiovascular disease. Your age and whether you smoke, have high blood pressure, a personal or family history of cardiovascular disease, diabetes all can determine your lipid levels targets. For instances, your high LDL may not be too concerning if you are a 27 year old woman, non-smoker, non-diabetic, without a family history of early heart disease and a blood pressure of 108/62. But, if you are a 55 year old man, with a touch of hypertension, an a pack a day habit, you may be a candidate for lipid lowering therapy.
To assess your risk and understand the target levels, check out:
Regarding duration of therapy began during acute infection, the short answer is no one knows. Many experts do not endorse endless treatment, others are more reluctant to stop. In your case, your pre-treatment symptoms are factors that needs to be considered. Clinical trials are on going and if you are considering coming off of therapy I would try to enter one. You can also try and get some expert advice. If it was me I would ask one or more of the following for advice: Eric Daar at UCLA, Chris Plicher at UNC, Eric Rosenberg at Mass. General, Jeff Lenox in Atlanta. These people are leaders in this area and great clinicians.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands After Erotic Massage Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- List Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat
- Treatment For Vaginal Dryness And Tightness
- Are Canker Sores A Sign Of Ars?
- ARS Symptoms Comes All At Once
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.